Aa
A
A
A
Close
Pain Management Community
9.73k Members
Avatar universal

Bad reaction to Morphine ???????

Hi. I was in terrible pain with my back and it was swollen. I called my doctor  he said he couldn't do any more for me that I should go to the emergency room.I went to the emergency room amd they did x-rays,(had x-rays in may also )  They claim I have arthritis in my back.The ER doctor was going to give me muscle relaxers,steroids and pain pills.They gave me a shot of morphine in my upper arm. It was horrible !!!!  I started to feel kinda weird and then I was getting severe pains that seemed like under my rib cage. My heart rate went way up.They took an EKG and kept the moniter on me. My pain was getting worse so they gave me nitroglycerin. I was still in pain. They gave me 2 more doses of nitroglycerin.This lasted for about 2 hours.Finally the pain was almost gone.A nurse came in and said she was giving me some pain medicine in my IV. I asked her what she was giving me and she said morphine !!! I had to stop her !!!!  I told her I had a bad reaction to morphine !!!!  She obviousely didn't check my chart.My heart rate was still high and they kept me overnight in the hospital.They gave me some heart medicine lopressor and I recieved a shot in my stomach. They said it was some kind of blood thinner.I woke up the next day and a heart doctor said my heart was good and all the tests came back good. They were going to release me. Another nurse came in and was going to give me more lopressor and another shot in my stomach.I had to stop her too. I told her  didn't need any heart medicine because the heart doctor already released me and said everything was ok.What a bad expierence  !!!!!! Don't the nurses check anyones charts before administering medications ?????
4 Responses
356518 tn?1322267242
I am sorrry for you terrible experience. Unfourtunatly they do not always check the charts. the amount of mistakes made in the hospitials these days are staggering. it is a very big problem. I seen a show on this awhile back and you would be shocked at what really goes on. Anytime your in the hosptial always ask what they are giving you and keep records of this.
I hope your feeling better:)
547368 tn?1440545385
Hi Clr,

I am so sorry to hear about your incident in ER. You must have been frightened. Sandee is correct there are errors made every day by medical professionals just as there are in all professions. However when a medical professional makes an error it can be life threatening, when a data entry person makes an error it often becomes a funny blunder. Both ppl are human but we don't often see it that way.

Lopressor (Metoprolol) is a beta-adrenergic blocking agent that is used primarily for treating high blood pressure. My husband takes it every day for hypertension. It can be used for heart pain, abnormal rhythms of the heart, and some neurologic conditions. It is not considered "heart medicine" It was probably given because as your pain and heart rate went up so did your B/P. That is a normal reaction by your body when it is physically stressed. Upon admission your physician most likely ordered it to be given several times a day without protocol along with the blood thinner. The nurse was following the written doctors orders that was contained in your chart. Medications cannot be given without a specific order from the doctor.  

The same holds true for the IV morphine. It was the ER physician that ordered that medication to be given, not the nurse. She was following his orders, yet the nurse is blamed when it was the physician that ordered it.

Did a physician tell you that what happened to you was a direct result of the Morphine injection?  This is important for you to know and should be listed as an allergy. You did not experience a normal allergic reaction to a drug therefore you need to clarify this with your physician.

Again I am sorry that this happened but don't be so quick to blame the nurse, the blame lies with the physician and/or the lack of communication on his part. I hope you will soon be feeling much better. Please keep in touch and let us know how you are doing.

Take Care,
Tuck  
Avatar universal
Thanks for writing back. I do appreciate all the info I get on this site.Tuck the phyisician in the ER told me he didn't think it was a reaction from the morphine. I know for sure it was!!  The heart doctor came in my room the next day and told me all my tests came back good and he didn't feel it was a heart problem. He released me.My MD doctor also came in the next day and released me. He asked me if I thought the reaction was from the morphine. I told him I was sure it was from the morphine. Thats all they gave me for my back when I was in the ER and thats when I started having problems.Then they gave me lopressor and Nitro.Thanks again I am feeling better now that I have been home..
Avatar universal
Wow.. that really *****.. I imagine nurses look at your chart, and maybe "assume" you want more or need more, so they are trying to keep you comfortable, as that is really what they are there to do.  But, it seems like none of the nurses kept good treatment records in your nursing chart or something.  But I would complain about this, possibly to the hospital administrator, or the charge nurse, or even the BBB, the better business bureau.

But some nurses can be judging though, simply because you are coming in for pain, and ultimatly wanting relief!  And can't tell the drug seekers, from the people that really need them, or the people that say, "Gimme DEMEROL, I'm allergic to everythin else.."  I mean, there is a wide difference there...

But like I said, I would report this incident, seriously.  I was in pain once, where I myself wanted to go to the hospital, but was afraid, simply because they would see me as a drug seeker.
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473362051
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches